Font Size
A
A
A

Medicines That May Cause Swelling


Medicines That May Cause Swelling

Swelling can be a sign that you are having an allergic reaction to a medicine. This can happen with almost any medicine.

Many prescription and nonprescription medicines also may cause swelling as a side effect. A few examples are:

  • Corticosteroids.
  • Hormones, such as birth control pills and hormone therapy used to treat menopause symptoms.
  • Some blood pressure medicines.

Call the doctor who prescribed the medicine to determine whether you should stop taking it or take a different one. An appointment may not be necessary. If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking it.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedApril 2, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary